Abstract Number: 156

Alopecia universalis: An extremely rare adverse effect of adalimumab

P. Kadam, P. Kaushik

Meeting: 2016 Dermcoll

Session Information

Date: -

Session Title: Poster Presentations

Session Time: -

Objective: To report alopecia universalis (AU) as an adverse effect of adalimumab.

A 50-year-old male was diagnosed with psoriasis and psoriatic arthritis and was commenced on adalimumab subcutaneous injections biweekly after failing treatment with methotrexate. The psoriatic skin lesions and arthritis showed improvement. However, 1 year later he lost all his body hair including pubic hair. Trichoscopy confirmed AU. Adalimumab was believed to have caused this adverse drug reaction (ADR). He was switched to etanercept with a good response (psoriasis and psoriatic arthritis). However, he had no evidence of hair regrowth 6 months after change of therapy. AU, an extreme form of Alopecia Areata is an autoimmune disease thought to be a Th1-lymphocyte mediated inflammation directed against an unknown autoantigen of the hair follicle1.

The exact pathogenesis of adalimumab causing hair loss is poorly understood. The patient’s history of psoriasis con- ferred an autoimmune diathesis. Adalimumab with its immunomodulatory properties might have been the poten- tial trigger for the development of AU with a sustained or even a permanent injury to the hair follicle as evidenced by absence of hair regrowth at 6-month follow up. Our patient scored a 7 on the Naranjo scale, which signifies that an ADR is the probable cause of AU. This case high- lights that AU is a probable ADR of adalimumab. Further studies are needed to assess the duration and reversibility of hair loss. Patients should be promptly educated regard- ing its occurrence prior to commencement of therapy in order to minimize any associated psychological impact.